Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2003, 7:31 PM EDT for Lebanon County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 7:31 PM EDT (23:31 UTC)
- Expired
- Jul 18, 2003, 8:30 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lebanon County, PA
The radar
The State College radar (KCCX), 152 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS51 KCTP 182331
SVRCTP
PAC075-190030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
731 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 830 PM EDT.
* AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF PALMYRA...OR 4 MILES NORTH OF
HUMMELSTOWN...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANNVILLE AND CLEONA AROUND 740 PM.
CORNWALL AND LEBANON AROUND 745 PM.
KLEINFELTERSVILLE AND RICHLAND AROUND 755 PM.
NEWMANSTOWN AROUND 800 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM
WINDOWS.
LAT...LON 4025 7631 4023 7647 4018 7657 4038 7665
4041 7660 4038 7630 4035 7619 4032 7615
KF
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:00 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 18, 4:00 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 400 PM EDT FRI JUL 18 2003 WILL HAVE TO KEEP THIS SHORT WITH A FEW STRONG STORMS AFFECTING THE AREA. COLD FRONT SLOWLY MOVING SOUTH ACROSS THE STATE...KICKING OFF SCATTERED CONVECTION AHEAD IF IT. DYNAMICS REMAIN MARGINAL FOR SEVERE...SO EXPECT STRONGEST ACTIVITY TO REMAIN ISOLATED. CONVECTION WILL DIE DOWN LATER THIS EVENING...BUT HELD ONTO A LOW CHANCE OVERNIGHT ACROSS THE SOUTHERN TIER. HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING COOLER AND DRIER WEATHER BEFORE A TROUGH FORMS TO OUR WEST...SPREADING A CHANCE OF RAIN FOR TUE AND WED. FCSTID = 99 MDT 62 82 60 85 / 60 10 00 10 IPT 57 79 56 83 / 40 00 00 10 BFD 45 73 46 75 / 10 00 00 10 JST 55 75 56 77 / 70 00 00 10 AOO 56 77 56 81 / 70 00 00 10 UNV 55 78 55 81 / 50 00 00 10 SEG 59 80 57 84 / 60 10 00 10 LNS 64 82 62 86 / 60 10 00 10 THV 63 81 62 85 / 60 10 00 10 .CTP... PA...NONE. RXR
Hazardous weather outlook, Jul 18, 3:49 AM EDT, 15 hours 42 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-180945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 349 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH TODAY. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS. MOST OF THE THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS AFTERNOON AND EVENING. THE WINDS ALOFT ARE VERY STRONG FOR THIS TIME OF YEAR. STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO POSSIBLE. THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE FRONT PUSHES TO THE SOUTH OF THE STATE. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
In the hours before
Special weather statement, Jul 18, 6:16 PM EDT, 1 hour 15 minutes before
PAZ058-182315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 616 PM EDT FRI JUL 18 2003 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY... AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ASHLAND...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR ST. CLAIR...MINERSVILLE AND LOCUST LAKE STATE PARK AROUND 630 PM...PORT CARBON AND POTTSVILLE AROUND 635 PM...NEW PHILADELPHIA...SCHUYLKILL HAVEN...MIDDLEPORT AND TUSCARORA AROUND 640 PM AND ORWIGSBURG AROUND 645 PM. THIS STORM WILL PRODUCE WIND GUSTS UP TO 50 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING. SEEK SHELTER INSIDE A STURDY BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. JUNG
Local storm report, Jul 18, 6:24 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
624 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM ELYSBURG PA WIND DAMAGE
07/18/03 NOTHUMBERLAND TREES DOWN
0610 PM SHAMOKIN PA 70 MPH TSTM WIND GUST
07/18/03 NORTHUMBERLAND
RHLocal storm report, Jul 18, 6:36 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
636 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM LEWISTOWN PA WIND DAMAGE
07/18/03 MIFFLIN LARGE LIMBS AND WIRES DOWN
0625 PM DECATUR PA WIND DAMAGE
07/18/03 MIFFLIN TREES DOWN
RHSpecial weather statement, Jul 18, 6:42 PM EDT, 49 minutes before
PAZ056-057-059-182345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 642 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORMS WILL AFFECT LEBANON...DAUPHIN AND PERRY COUNTIES THROUGH 730 PM... AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES EAST OF LEWISTOWN...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR NEW BLOOMFIELD...MILLERSTOWN AROUND 650 PM...NEWPORT AROUND 655 PM...DUNCANNON...MONTGOMERY FERRY AROUND 705 PM...AMITY HALL AROUND 710 PM...HALIFAX AROUND 715 PM...DAUPHIN AND MARYSVILLE AROUND 720 PM. THIS STORM HAS A LONG HISTORY OF PRODUCING LARGE HAIL AND WIND DAMAGE ACROSS CENTRAL PENNSYLVANIA. WHILE THE STORM HAS WEAKENED CONSIDERABLY IN THE PAST HOUR...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM. DEVOIR
Local storm report, Jul 18, 7:22 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
722 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM LEWISTOWN PA WIND DAMAGE
07/18/03 MIFFLIN LARGE LIMBS AND WIRES DOWN
0625 PM DECATUR PA WIND DAMAGE
07/18/03 MIFFLIN TREES DOWN
0705 PM DUNCANON PA .88 INCH HAIL
07/18/03 PERRY WIND GUSTS ESTINMATED AT
50 MPH WITH SEVERAL STREET
SIGNS BLOWN DOWN.REPORTED
BY SPOTTERS
PJSpecial weather statement, Jul 18, 7:25 PM EDT, 6 minutes before
PAZ026-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 725 PM EDT FRI JUL 18 2003 ...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY... AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF HUNTINGDON...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SHIRLEYSBURG AROUND 730 PM...ORBISONIA AROUND 735 PM AND SHADE GAP AROUND 745 PM. THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL AND WINDS GUSTS OVER 40 MPH.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:18 AM EDT | Flash Flood Warning | CTP | McKean, Potter | 3 hr |
| Jul 18, 3:07 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 53 min |
| Jul 18, 3:45 PM EDT | Tornado Warning | CTP | Clearfield | 30 min |
| Jul 18, 4:14 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 31 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Union | 57 min |
| Jul 18, 4:25 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 50 min |
| Jul 18, 5:33 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 27 min |
| Jul 18, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland | 22 min |
| Jul 18, 6:02 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 28 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 29 min |
| Jul 18, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 59 min |
| Jul 18, 7:42 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 18 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.